MAUDE Adverse Event Report: ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 31MJ-501
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 10/10/2018
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2018, a 31mm masters valve was implanted in the mitral position.During device prep, the leaflets of the valve were able to move; however, following implantation "plant", the physician observed movement of the leaflets with a leaflet tester.Echocardiogram after procedure revealed a blocked leaflet.The valve was repositioned, but obstruction was still observed.The valve was explanted and replaced with a second 31mm masters valve.The explanted valve's leaflets were tested again and were seen moving, but one of the leaflets had less mobility.Post-procedure, insufficiency of the right ventricle was observed so the patient was put on extracorporeal membrane oxygenation (ecmo).On (b)(6) 2018, the second 31mm masters valve was observed with blocked leaflets.The second 31mm masters valve was explanted and a hancook tissue valve (unknown size) was implanted.Thrombus was noted on the second 31mm masters valve.Per report, the user believes the first valve was due to product performance while the second valve's obstruction was due to thrombus from the effects of ecmo.
 
Additional Manufacturer Narrative
The reported event of ¿one leaflet had less mobility¿ could not be confirmed.Hydrodynamic testing at the time of manufacturing and upon return to abbott indicated the valve functioned normally.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.The cause of the reported event remains unknown.
 
Event or Problem Description
On (b)(6) 2018, a 31mm masters valve was implanted in the mitral position in a patient with normal right ventricular function.During device prep, the leaflets of the valve were tested and observed with good mobility.The implant site was debrided and after suturing, the physician observed movement of the leaflets with a leaflet tester.While the chest was open, echocardiogram revealed a blocked leaflet.The valve was repositioned with a valve holder, but obstruction was still observed.The valve was explanted and replaced with a second 31mm masters valve.The explanted valve's leaflets were tested again and were seen moving, but one of the leaflets had less mobility.Post-procedure, insufficiency of the right ventricle was observed and the patient was put on extracorporeal membrane oxygenation (ecmo).On (b)(6) 2018 (five days post-op), the second 31mm masters valve was observed with blocked leaflets, and it was explanted and a medtronic hancock tissue valve (unknown size) was implanted.Thrombus was noted on the second 31mm masters valve and per report, the user believes the first valve was due to the valve performance and the second valve's obstruction was due to thrombus from the effects of ecmo.

Brand Name
SJM MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ST. JUDE MEDICAL PUERTO RICO, INC.
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
MDR Report Key8050777
Report Number2648612-2018-00093
Device Sequence Number16596080
Product Code LWQ
UDI-Device Identifier05414734006620
UDI-Public05414734006620
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model Number31MJ-501
Device Catalogue Number31MJ-501
Device Lot Number6434676
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/12/2018
Supplement Date Received by Manufacturer11/28/2018
Initial Report FDA Received Date11/08/2018
Supplement Report FDA Received Date12/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age77 YR